Does Plaquenil affect your temperament?

Hi, guys.

Am looking hopefully to get an answer or at least maybe some guidance.

After 10 of being dx with SLE, i took things into my own hands and got referred to St. Thomas's. To cut a long story short, my new specialist has put me on plaquenil.

For the best part I can notice no change in anything apart from being SO arguementative, being verbally very aggressive and feeling totally out of control. It is causing huge problems btwn my partner and I as he seems to be the focus of my anger.

Could anyone tell me if they have experience the same or similar or have any advice they could give.

Many thanx x

11 Replies

oldestnewest
  • Hydroxy (Plaquenil) CAN affect moods & can cause 'mental changes' in some people (u should b able 2 clarify this by reading u're info leaflet in the med packet). I came off hydroxy as I gained no benefit whatsoever & apart from getting near on every side effect from it, became the most s**** bitch ever lol! Not long after they agreed I had CNS involvement so whether this was coincidental or the hydroxy was a catalyst in my case is unknown.

    We all react differently remember ;0)

    I've pulled this up from an old info sheet I have:

    Call your doctor at once if you have a serious side effect such as:

    muscle weakness, twitching, or uncontrolled movement;

    loss of balance or coordination;

    blurred vision, light sensitivity, seeing halos around lights;

    pale skin, easy bruising or bleeding;

    confusion, unusual thoughts or behavior; or

    seizure (convulsions).

    Less serious side effects may include:

    headache, ringing in your ears;

    spinning sensation;

    nausea, vomiting, stomach pain;

    loss of appetite, weight loss;

    mood changes, feeling nervous or irritable;

    skin rash or itching; or

    hair loss.

  • thank you so much for your reply, Sher. today has been such a horrible day. I am feeling so depressed.....uninterested, hopeless and helpless and I am usually such a positive person. I have faced many battles in my life and altho not always won them, I always take something posiitve from my battles, this time i am just not sure I will even break even, and I want to give up fighting

  • Sorry what is amp-?

  • Being realistic Mandie, this is more likely down to the unpleasant psychological effects of SLE because of inflammation of the brain, which only has limited ways in which to respond. Yep, I've definitely battled what you mention. It takes an exceptional, inherently laid-back and understanding partner to deal with these symptoms. Some, like my ex-husband, simply can't or don't want to and will walk. I guess this is the point where you discover exactly how strong your relationships with others are. Those who truly love you WILL stick around though. Hugs oxo

  • thank you Tigerlily, I have two slightly differing opinions now but i tend to agree with both. We hsall see cos now I hve thrown away all my medications

    watch this space

  • Not sure it's a good idea 2 just stop the meds without speaking 2 the Doc :0/ Please remember honey, we r all affected & react differently & all have very different opinions. Suddenly stopping some medications can have very unpleasant side effects & u have 2 b weaned off them gradually.

    As u know, I am a great believer in finding out what suits everybody individually. Ok, I don't take any meds (bar warfarin which I don't really have a choice in, I choose 2 'pain manage' instead) 4 any of my conditions as this is what works best 4 ME at the moment. Going on my history & experiences, I have my own reasons 4 doing this. Who knows what I will decide in the future, & I certainly wouldn't advocate that this is the way forward, but personally, I also believe that it's too easy 2 blame lupus & not the medications or anything else 4 that matter 4 every problem we have.

  • Hi Mandie,

    I'd highly recommend you make an emergency appointment with your GP. It is not advised to stop medication without discussing it with your doctor as it can be dangerous. Tell them you don't want to take the Plaquenil anymore and they can arrange a safe withdrawal (that may require writing a new prescription if you've already disposed of all of yours) and discuss alternative treatment options that may suit you better.

  • Hi Mandie, I had these issues both on & off Plaquenil. I believe it was caused by the lupus rather than the meds. But you should NOT throw all your meds away, this type of reaction could be an extension of the psychological issues you are having. If your lupus gets worse because you have stopped your meds, these issues will too.

    Get help asap, PLEASE.

  • wow i though i was the only one i have the same problem i did,t know thir medication could do this i have been such a bitch with peole aroud me even at work i almost puch this gale just because she said something so stupid well i have had really bad hair loss and crazy headche and vison problems and i feel so sick from tummy and a few days ago i was spiting up blood hi also feel sad without any reason what o ever

    help

  • oh dear, thats not good, hatelupussucks, i had to take myself off them cos i couldnt handle the side effects any more even if in the long run the good effects would have outweighed the bad, i couldnt risk killing someone, as thats how bad my anger got

    keep your spirits hi and hope it all improves soon for you

  • Hi Mandie,

    altough it's over a year ago since you wrote this question, I want to reply to it. Maybe it will be interesting for somebody else. Sorry for my english - it's not my mother language ;)

    I'm 34 now, and I have SLE since I was 14. It was diagnosed only two years later, but fortunately they cured me (or better say: my anemia) with the right medicine - medrol (cortisone) - from the beginning. Since I was 20 I haven't got really bad illness attacks, only small difficulties and problems. I was given also plaquenil as a side medicine along medrol.

    Last year, after the birth of my first baby, my doctor decided to stop medrol and continue with plaquenil. I don't know the real cause, but I started to get really angry for no big reason. Really small things get on my nerves, especially when my baby doesn't "obey" and I'm tired and in lack of sleep. I'm feeling like a monster, especially as I used to be a sunny and happy, "non-problematic" person, always trying to help others. Sometimes I'm afraid what will I do to my baby if this crazy 5 minutes of anger will come back... :/ I really can't control myself then. But I try to go away from the baby and calm down. I understand how bad can be your anger.

    Now I don't know what is the reason. I asked my doctor if plaquenil can be it, as I too have read the side effects. He said it's really really rare and he doesn't think so.

    I have a few possible answers... maybe before, as I took plaquenil together with medrol, the medrol inhibited some bad effects of plaquenil. I know when I took medrol, I was feeling more calm and lazy and "easygoing". I'm not a doctor, this is just my guess.

    ...or maybe the maternity, lack of sleep and tiredness is the cause and I just have to be more patient? ;)

    Anyone else have any experience and advice?

    Hope you in the meantime you managed to overcome the anger and also your health is ok.

You may also like...